Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

A theory of characteristic currents associated with a singular connection


Authors: Reese Harvey and H. Blaine Lawson
Journal: Bull. Amer. Math. Soc. 31 (1994), 54-63
MSC: Primary 58A25; Secondary 32C30, 32L10, 53C65, 57R20
DOI: https://doi.org/10.1090/S0273-0979-1994-00497-5
MathSciNet review: 1254076
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This note announces a general construction of characteristic currents for singular connections on a vector bundle. It develops, in particular, a Chern-Weil-Simons theory for smooth bundle maps $ \alpha :E \to F$ which, for smooth connections on E and F, establishes formulas of the type

$\displaystyle \phi = {\operatorname{Res}}_\phi {\Sigma _\alpha } + dT.$

Here $ \phi $ is a standard charactersitic form, $ {\operatorname{Res}_\phi }$ is an associated smooth "residue" form computed canonically in terms of curvature, $ {\Sigma _\alpha }$ is a rectifiable current depending only on the singular structure of $ \alpha $, and T is a canonical, functorial transgression form with coefficients in $ L_{{\text{loc}}}^1$. The theory encompasses such classical topics as: Poincaré-Lelong Theory, Bott-Chern Theory, Chern-Weil Theory, and formulas of Hopf. Applications include: a new proof of the Riemann-Roch Theorem for vector bundles over algebraic curves, a $ {C^{\infty}}$-generalization of the Poincaré-Lelong Formula, universal formulas for the Thom class as an equivariant characteristic form (i.e., canonical formulas for a de Rham representative of the Thom class of a bundle with connection), and a Differentiable Riemann-Roch-Grothendieck Theorem at the level of forms and currents. A variety of formulas relating geometry and characteristic classes are deduced as direct consequences of the theory.

References [Enhancements On Off] (What's this?)

  • [AH] M. F. Atiyah and F. Hirzebruch, The Riemann-Roch theorem for analytic embeddings, Topology 1 (1962), 151-166. MR 0148084 (26:5593)
  • [BGS1] J.-M. Bismut, H. Gillet, and C. Soulé, Analytic torsion and holomorphic determinant bundles. I, II, III, Comm. Math. Physics 115 (1988), 49-78, 79-126, 301-351.
  • [BGS2] -, Bott-Chern currents and complex immersions, Duke Math. J. 60 (1990), 255-284. MR 1047123 (91d:58239)
  • [BGS3] -, Complex immersions and Arakelov geometry, Grothendieck Fetschrift I, Birkhäuser, Boston, 1990, pp. 249-331. MR 1086887 (92a:14019)
  • [BV] N. Berline and M. Vergne, A computation of the equivariant index of the Dirac operator, Bull. Soc. Math. France 113 (1985), 305-345. MR 834043 (87f:58146)
  • [C1] S. Chern, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747-752. MR 0011027 (6:106a)
  • [C2] -, On the curvature integra in a Riemannian manifold, Ann. of Math. (2) 46 (1945), 674-684. MR 0014760 (7:328c)
  • [F] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [Fu] W. Fulton, Intersection theory, Ergeb. Math. Grenzgeb. (3), bd. 2, Springer-Verlag, Berlin and Heidelberg, 1984. MR 732620 (85k:14004)
  • [HL1] F. R. Harvey and H. B. Lawson, Jr., A theory of characteristic currents associated with a singular connection, Astérisque 213 (1993), 1-268. MR 1230025 (95b:58005)
  • [HL2] -, Geometric residue theorems, MSRI Preprint, 1993, pp. 1-53.
  • [HL3] -, A theory of characteristic currents associated with a singular connection -- Part II, in preparation.
  • [HP] F. R. Harvey and J. Polking, Fundamental solutions in complex analysis, Part I, Duke Math. J. 46 (1979), 253-300. MR 534054 (81c:32042a)
  • [HS] F. R. Harvey and S. Semmes, Zero divisors of atomic functions, Ann. of Math. (2) 135 (1992), 567-600. MR 1166645 (93g:58003)
  • [M1] R. MacPherson, Singularities of vector bundle maps, Proceedings of Liverpool Singularities Symposium, I, Lecture Notes in Math., vol. 192, Springer-Verlag, New York, 1971, pp. 316-318.
  • [M2] -, Generic vector bundle maps, Dynamical Systems (Proceedings of Symposium, University of Bahia, Salvador, 1971), Academic Press, New York, 1973, pp. 165-175. MR 0339199 (49:3962)
  • [MQ] V. Mathai and D. Quillen, Superconnections, Thom classes, and equivariant differential forms, Topology 25 (1986), 85-110. MR 836726 (87k:58006)
  • [MW] M. Micallef and J. Wolfson, The second variation of area of minimal surfaces in fourmanifolds, Math. Ann. 295 (1993), 245-267. MR 1202392 (94c:58035)
  • [Q] D. Quillen, Superconnections and the Chern character, Topology 24 (1985), 89-95. MR 790678 (86m:58010)
  • [R] F. Ronga, Le calcul de la classe de cohomologie duale a $ {\Sigma ^k}$, Proceedings of Liverpool Singularities Symposium, I, Lecture Notes in Math., vol. 192, Springer-Verlag, New York, 1971, pp. 313-315. MR 0293648 (45:2725)
  • [W1] S. Webster, Minimal surfaces in a Kähler surface, J. Differential Geom. 20 (1984), 463-470. MR 788290 (86h:53064)
  • [W2] -, The Euler and Pontrjagin numbers of an n-manifold in $ {{\text{C}}^n}$, Comment. Math. Helv. 60 (1985), 193-216. MR 800003 (86m:32034)
  • [W3] -, On the relation between Chern and Pontrjagin numbers, Contemp. Math. 49 (1986), 135-143. MR 833810 (88a:57047)
  • [Wo] J. Wolfson, Minimal surfaces in Kähler surfaces and Ricci curvature, J. Differential Geom. 29 (1989), 281-294. MR 982175 (90d:53073)
  • [Z1] J. Zweck, Chern currents of singular connections associated with a section of a compactified bundle, 1-40 (to appear). MR 1355402 (97h:53078)
  • [Z2] -, Euler and Pontrjagin currents of a section of a compactified real bundle, 1-32 (to appear).

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 58A25, 32C30, 32L10, 53C65, 57R20

Retrieve articles in all journals with MSC: 58A25, 32C30, 32L10, 53C65, 57R20


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1994-00497-5
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society